RUS  ENG    JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor
Subscription
Guidelines for authors
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Teor. Veroyatnost. i Primenen.:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Teor. Veroyatnost. i Primenen., 1966, Volume 11, Issue 1, Pages 144–156 (Mi tvp574)  

Short Communications

The speed of convergence to limiting distributions in a classical problem with balls

V. F. Kolchin

Moscow

Abstract: Each of $n$ balls is deposited in a cell selected at random out of $N$ given cells. The successive selections are mutually independent and the probability of any fixed cell tobe selected is equal to $1/N$. Let $\mu_r$ be the number of cells that contain exactly $r$ balls, $r=0,…,n$. In this paper we study the speed of convergence of the distributions of $\mu_r$ to limiting distributions as $n$, $N\to\infty$. We calculate the variational distance between the distributions of $\mu_r$ and the limiting distributions. When the order of magnitude of $\alpha=n/N$ is known we find the nearest distribution to $\mu_r$ in the sense of this distanceand calculate its exact upper bound with respect to $\alpha$, $0<\alpha<\infty$. As a result we may compare the speed of convergence of the distributions of цг with the classical case of approximation of the binomial distribution that has been investigated by Yu. V. Prochorov [1]. The exact upper bound of the distance to the nearest limiting distribution for the binomial distribution with parameters $n$ and $p$, $0\le p\le1$, is $cn^{-1/3}(1+O(n^{-1/3}))$ and for the distributions of $\mu_r$ it is equal to $cn^{-1/3}(\log n+(3r+1)\log\log n)^{2/3}(1+O(\log^{-1}n)$ where с is a known constant.

Full text: PDF file (613 kB)

English version:
Theory of Probability and its Applications, 1966, 11:1, 128–140

Bibliographic databases:

Received: 20.08.1965

Citation: V. F. Kolchin, “The speed of convergence to limiting distributions in a classical problem with balls”, Teor. Veroyatnost. i Primenen., 11:1 (1966), 144–156; Theory Probab. Appl., 11:1 (1966), 128–140

Citation in format AMSBIB
\Bibitem{Kol66}
\by V.~F.~Kolchin
\paper The speed of convergence to limiting distributions in a~classical problem with balls
\jour Teor. Veroyatnost. i Primenen.
\yr 1966
\vol 11
\issue 1
\pages 144--156
\mathnet{http://mi.mathnet.ru/tvp574}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=196791}
\zmath{https://zbmath.org/?q=an:0221.60009}
\transl
\jour Theory Probab. Appl.
\yr 1966
\vol 11
\issue 1
\pages 128--140
\crossref{https://doi.org/10.1137/1111009}


Linking options:
  • http://mi.mathnet.ru/eng/tvp574
  • http://mi.mathnet.ru/eng/tvp/v11/i1/p144

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles
  • Теория вероятностей и ее применения Theory of Probability and its Applications
    Number of views:
    This page:209
    Full text:77
    First page:3

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020